Alert archive / Colorado / Flash Flood Watches in 2021

Flash Flood Watch 13, NWS Grand Junction, CO

July 13, 20216 counties in Colorado

NWS Grand Junction, CO issued this flash flood watch at Jul 13, 2021, 4:59 PM MDT for 6 counties in Colorado. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Jul 13, 2021, 4:59 PM MDT (22:59 UTC)
Expired
Jul 13, 2021, 7:52 PM MDT
In force
3 hr
Issued by
NWS Grand Junction, CO
Flood severity
None

Counties Eagle County, CO, Garfield County, CO, Moffat County, CO, Pitkin County, CO, Rio Blanco County, CO, Routt County, CO

The radar

The Grand Junction radar (KGJX), 114 km from the middle of the area, began a volume at 23:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 11.0 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2021-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 27 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2021-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 111 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
27 J/kg
Mixed-layer CIN
-350 J/kg
Mixed-layer LCL
3436 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
111 m²/s²
0-3 km storm-relative helicity
184 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

363 
WGUS65 KGJT 132259
FFAGJT

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Grand Junction CO
459 PM MDT Tue Jul 13 2021

COZ008-010-013-140300-
/O.NEW.KGJT.FF.A.0013.210713T2259Z-210714T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Central Colorado River Basin-Gore and Elk Mountains/Central Mountain
Valleys-Flat Tops-
459 PM MDT Tue Jul 13 2021

...FLASH FLOOD WATCH FOR THE GRIZZLY CREEK FIRE BURN AREA IN EFFECT 
UNTIL 9 PM MDT THIS EVENING...

The National Weather Service in Grand Junction has issued a

* Flash Flood Watch for the Grizzly Creek Fire Burn Area in portions 
  of northwest Colorado and west central Colorado, including the 
  following areas, in northwest Colorado, Flat Tops. In west central 
  Colorado, Central Colorado River Basin and Gore and Elk 
  Mountains/Central Mountain Valleys.

* Until 9 PM MDT this evening.

* National Weather Service Meteorologists are forecasting possible 
  heavy rainfall over the Grizzly Creek Fire Burn Area, which may 
  lead to flash flooding and debris flows.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be prepared to take action 
should Flash Flood Warnings be issued.

&&

$$

TGR
1 follow-up statement
760 
WGUS65 KGJT 140152
FFAGJT

Flood Watch
National Weather Service Grand Junction CO
752 PM MDT Tue Jul 13 2021

COZ008-010-013-140300-
/O.CAN.KGJT.FF.A.0013.000000T0000Z-210714T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Central Colorado River Basin-Gore and Elk Mountains/Central Mountain
Valleys-Flat Tops-
752 PM MDT Tue Jul 13 2021

...FLASH FLOOD WATCH FOR THE GRIZZLY CREEK FIRE BURN AREA IS 
CANCELLED...

The Flash Flood Watch for portions of northwest Colorado and west 
central Colorado, including the following areas, in northwest 
Colorado, Flat Tops. In west central Colorado, Central Colorado 
River Basin and Gore and Elk Mountains/Central Mountain Valleys has 
been cancelled.

The Flood Watch is cancelled. Flooding is no longer expected to pose 
a threat. Please continue to heed remaining road closures.

$$

MDA

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood watch went out at Jul 13, 2:26 PM MDT, 2 hours 33 minutes earlier.

Area forecast discussion, Jul 13, 2:26 PM MDT, 2 hours 33 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
226 PM MDT Tue Jul 13 2021

.SHORT TERM...(Tonight through Wednesday night)
Issued at 119 PM MDT Tue Jul 13 2021

Showers and thunderstorms will continue throughout much of eastern
Utah and western Colorado for the remainder of the afternoon and
evening hours. PWAT values of 0.8 along with surface dewpoints in
the mid 40s to near 50 degrees will fuel thunderstorms with around
1000 J/kg of SBCAPE in any areas that have not already been
convectively overturned. Heavy rain and gusty outflow winds will
be the primary thunderstorm threats for the remainder of the
evening. However, a bit of west-northwest flow aloft has extended
hodographs somewhat in the mid-levels, resulting in around 25-30
knots of bulk shear. This will support some longer-duration tilted
updrafts, capable of sub-severe hail of 0.5 to 0.75 inches in the
strongest storm cores. Convection will diminish in intensity
after 8pm this evening, however lingering light stratiform rain
may continue in the southern portions of Utah and Colorado through
most of the night. Expect a mild overnight thanks to insulation
in place area-wide due to lingering cloud cover and higher surface
dewpoints. Overnight lows will run well above average for mid
July.

A similar weather set-up is expected on Wednesday over the western
slope. PWAT values and surface dewpoints will not change much from
today - in fact they may even creep a bit higher tomorrow given
the addition of today's thunderstorm output. The entire central
Rockies region will continue to sit on the southern fringes of a
weak trough/jet aloft, providing around 30 knots of bulk shear and
generally straight hodographs. Therefore, we are once again
expecting convection capable of heavy rain, gusty winds, and some
hail perhaps up to severe limits in the strongest cells.
Storm motions will carry cells east-southeastward with the
strongest cells ending before 9pm. Showers will once again
continue overnight, however a drier push of air after midnight
will result in slightly more clearing on Wednesday night than in
prior nights, especially up north.

.LONG TERM...(Thursday through Tuesday)
Issued at 119 PM MDT Tue Jul 13 2021

Bottom-line up front: Slow drying trend with temperatures climbing
through the weekend. Increasing fire concerns again by early next
week.

High pressure will be strengthening over the Great Basin through
early next week with daily recycling of moisture slowly eroding as
drier air works in from the north. Expect scattered convection to
continue on Thursday, although coverage will be on the lower end of
scattered and confined to the higher terrain. Convective activity
continues to back off through the weekend with more isolated
coverage confined to higher terrain. Precipitable water values taper
off from around an inch on Thursday down to around 0.25 inches by
Monday, which appears to the be the driest day in this stretch. The
good news is that we see some tilting of the ridge later next week
with monsoonal moisture lifting north again across Arizona and Utah
and eventually creeping eastward into western Colorado by mid-week.

With the drying conditions and building ridge, temperatures will be
climbing back above normal with triple digit heat returning to many
of the lower valleys.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1126 AM MDT Tue Jul 13 2021

Scattered showers and thunderstorms will impact much of eastern
Utah and western Colorado through tonight. Locally heavy rain and
gusty outflow winds to 40 kts will be possible in the vicinity of
storms. Expect local MVFR/IFR conditions with CIGS and VSBYS
restricted at times as showers pass through. Outside of
convection, VFR conditions will prevail with widespread smoke from
western wildfires.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Flash Flood Watch until 8 PM MDT this evening for COZ008-010-013.

UT...None.
&&

SHORT TERM...MAC
LONG TERM...JDC
AVIATION...JDC
Hazardous weather outlook, Jul 13, 2:52 AM MDT, 14 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
252 AM MDT Tue Jul 13 2021

COZ001>014-017>023-UTZ022>025-027>029-141300-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
252 AM MDT Tue Jul 13 2021

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Smoky skies will continue across the region through at least this
morning. Scattered to numerous showers and thunderstorms will
develop this afternoon with storms producing gusty outflow winds
as well as brief moderate to heavy rain. Isolated activity will
linger overnight, particularly down south.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Another round of widespread showers and thunderstorms is expected
for Wednesday with slow moving storms capable of producing heavy
rain. Drier conditions look to return for the end of the week as
high pressure returns, though diurnal storms will persist over the
higher terrain through the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected today or tonight, however
spotters are encouraged to relay rainfall amounts or any observed
flooding to the National Weather Service in Grand Junction.

In the hours before

Local storm report, Jul 13, 3:47 PM MDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
347 PM MDT TUE JUL 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0337 PM     TSTM WND GST     2 NW MONTROSE           38.50N 107.90W
07/13/2021  M45 MPH          MONTROSE           CO   ASOS

            ASOS STATION KMTJ MONTROSE RGNL AIRPORT.

&&
Local storm report, Jul 13, 3:59 PM MDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
359 PM MDT TUE JUL 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0317 PM     TSTM WND GST     2 E RIFLE               39.53N 107.73W
07/13/2021  M60 MPH          GARFIELD           CO   ASOS

            ASOS STATION KRIL GARFIELD COUNTY RGNL AP.

&&
Local storm report, Jul 13, 4:01 PM MDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
401 PM MDT TUE JUL 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0334 PM     TSTM WND GST     1 WSW SILT              39.54N 107.67W
07/13/2021  M48 MPH          GARFIELD           CO   MESONET

            MESONET STATION CO084 070E097 SILT.

&&
Local storm report, Jul 13, 4:11 PM MDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
411 PM MDT TUE JUL 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             4 NW MONTROSE           38.52N 107.92W
07/13/2021  E0.50 INCH       MONTROSE           CO   COCORAHS

            SHORT-LIVED HAIL SHOWER. HAIL QUICKLY MELTED
            AND DID NOT ACCUMULATE.

&&
Special weather statement, Jul 13, 4:24 PM MDT, 35 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
424 PM MDT Tue Jul 13 2021

COZ003-006-007-009-011-017-132315-
Roan and Tavaputs Plateaus CO-Grand and Battlement Mesas CO-
Uncompahgre Plateau/Dallas Divide CO-Debeque to Silt Corridor CO-
Grand Valley CO-Central Gunnison and Uncompahgre River Basin CO-
424 PM MDT Tue Jul 13 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DELTA AND CENTRAL
MESA COUNTIES UNTIL 515 PM MDT...

At 424 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Grand Junction to 7 miles south of
Palisade to 11 miles northwest of Delta. Movement was east at 20 mph.

Half inch  hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Grand Junction, Orchard City, Palisade, Cedaredge, Skyway, Cameo,
Fruitvale, Eckert, Clifton, Orchard Mesa, Whitewater and Redlands.

This includes the following highways...
 Interstate 70 in Colorado between mile markers 32 and 47.
 U.S. Highway 50 in Colorado between mile markers 32 and 59.
 Colorado 65 between mile markers 5 and 13, and between mile markers
30 and 43.
 Colorado 141 between mile markers 149 and 162.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3921 10840 3906 10805 3884 10781 3878 10826
      3892 10850 3903 10867
TIME...MOT...LOC 2224Z 254DEG 19KT 3907 10853 3899 10835 3887 10820

Charnick
Special weather statement, Jul 13, 4:47 PM MDT, 12 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
447 PM MDT Tue Jul 13 2021

COZ020-UTZ027-028-132315-
Paradox Valley/Lower Dolores River CO-La Sal and Abajo Mountains UT-
Arches/Grand Flat UT-
447 PM MDT Tue Jul 13 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GRAND COUNTY UNTIL
515 PM MDT...

At 446 PM MDT, Doppler radar was tracking a strong thunderstorm near
Castle Valley, moving east at 20 mph.

Penny size  hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Castle Valley and the northern La Sal Mountains.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3855 10943 3864 10941 3866 10911 3850 10906
      3850 10929
TIME...MOT...LOC 2246Z 281DEG 16KT 3858 10934

Charnick

The office that day

Everything else NWS Grand Junction, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 11:51 AM MDTFlash Flood WatchGJTEagle, Garfield, Moffat, Pitkin, Rio Blanco, Routt3 hr
Jul 13, 12:28 PM MDTSpecial Weather StatementGJTRio Blanco47 min
Jul 13, 12:50 PM MDTSpecial Weather StatementGJTSan Juan25 min
Jul 13, 12:52 PM MDTSpecial Weather StatementGJT38 min
Jul 13, 1:28 PM MDTSpecial Weather StatementGJTSan Juan47 min
Jul 13, 1:37 PM MDTSpecial Weather StatementGJTRio Blanco38 min
Jul 13, 1:43 PM MDTSpecial Weather StatementGJTPitkin47 min
Jul 13, 2:29 PM MDTFlash Flood WarningGJTHinsdale, Ouray3 hr
Jul 13, 2:48 PM MDTSpecial Weather StatementGJT42 min
Jul 13, 2:56 PM MDTSpecial Weather StatementGJTDelta49 min
Jul 13, 3:06 PM MDTFlash Flood Warning Considerable damage threatGJTEagle, Garfield114 min
Jul 13, 3:11 PM MDTSevere Thunderstorm WarningGJTDelta, Mesa34 min
Jul 13, 3:27 PM MDTAreal Flood AdvisoryGJTOuray, San Miguel3 hr
Jul 13, 3:33 PM MDTSpecial Weather StatementGJTMesa42 min
Jul 13, 3:52 PM MDTSevere Thunderstorm WarningGJTDelta, Mesa23 min
Jul 13, 4:24 PM MDTSpecial Weather StatementGJTDelta, Mesa51 min
Jul 13, 5:10 PM MDTSpecial Weather StatementGJTMontrose50 min
Jul 13, 5:21 PM MDTSpecial Weather StatementGJT39 min
Jul 13, 5:33 PM MDTSpecial Weather StatementGJTMontrose42 min
Jul 13, 5:42 PM MDTSpecial Weather StatementGJTOuray48 min

Nearby

Flash Flood Watches in Colorado, 2021Every flash flood watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.